Here’s why the FDA just warned people not to cook chicken in NyQuil

WFTS

The Food and Drug Administration recently issued a warning advising the public not to cook chicken in NyQuil.

The FDA said the alert comes amid a social media challenge.

“One social media trend relying on peer pressure is online video clips of people misusing nonprescription medications and encouraging viewers to do so too. These video challenges, which often target youths, can harm people — and even cause death,” the FDA wrote in its warning.

The warning goes on to explain that there are several ways this particular social media challenge is dangerous and even deadly.

“Boiling a medication can make it much more concentrated and change its properties in other ways,” the FDA said. “Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it.”

The FDA is encouraging parents to discuss the dangers of misusing drugs with children and how social media trends can lead to real, sometimes irreversible, damage.

Harvard Health explained that there are risks with using too much acetaminophen, one of the active ingredients in NyQuil. In normal amounts, the liver breaks down the acetaminophen, eliminating it through urine. But when someone takes too much, whether all at once or even over a period of several days, a toxic byproduct can build up in the liver and cause damage.

By Justin Boggs, Scripps National

About the Author

Scripps National Desk

Learn More.